MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS SAPIEN 3 ULTRA TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS SAPIEN 3 ULTRA TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9750TFX20A
Medical Device Problem Codes Degraded (1153); Gradient Increase (1270); Difficult to Open or Close (2921)
Health Effect - Clinical Code Dyspnea (1816)
Date of Event 08/05/2025
Type of Reportable Event Serious Injury
Event or Problem Description
As reported by the field clinical specialist, a patient with a 20mm sapien 3 ultra aortic valve implanted for 3 years and 4 months underwent a valve-in-valve procedure using a non-edwards valve due to hypo attenuated leaflet thickening (halt), hypo-attenuation affecting motion, and increased gradients.Halt was described as involving > 75% of the right and left leaflets and there was moderate restriction of motion involving the right and left leaflets.The patient had been placed on eliquis and apixaban, which improved the gradient from 45 mmhg down to 30 mmhg; however, the medication proved too costly for the patient.The patient became symptomatic with dyspnea, lower extremity edema, and hospitalization.A cath gradient proved to be 60 mmhg across the aortic valve which was a combination of lvot obstruction with mid cavity gradient.The patient's aortic valve area was noted at 1.3 cm2.
 
Additional Manufacturer Narrative
Investigation is ongoing.
 
Additional Manufacturer Narrative
Updated section h6- type of investigation, findings, and conclusions.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of the failure mode is not required at this time.The complaints for increased gradients, leaflet motion restriction, and leaflet thickened/halt were confirmed per provided medical record.A review of the dhr, and lot history, did not provide any indication that a manufacturing non-conformance contributed to the complaint event.A review of the ifu and training manuals revealed no deficiencies.During the manufacturing process, all sapien 3 ultra valves are 100% visually inspected for defects and 100% tested for proper coaptation under physiological backpressure conditions prior to release for distribution.Therefore, it is highly unlikely that a manufacturing defect or device malfunction contributed to the event.In this case, the patient had vast comorbidities (e.G.Cdk, htn, hld & hypothyroidism, etc), which are known factors that may increase the risk of atherosclerosis leading to early valve degeneration/ thickened leaflet resulting in leaflet motion restriction.In addition, thickened leaflets could narrow the opening and obstruct the blood flow across the valve, leading to increased gradients.Additionally, the patient was prescribed new medication (anticoagulation - eliquis and apixaban), and the gradients and ava (aortic valve area) were improved, which indicated that the patient potentially had thrombosis.Valve thrombosis is the formation of significant blood clots forming on the valve.These clots could significantly impact the functionality of the valve potentially resulting in leaflet thickening with leaflet motion restricted and increased gradients.As such, available information suggests that patient factors (pre-existing comorbidities, thrombosis) may have contributed to the complaint event.However, a definitive root cause is unable to be determined.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.Since no edwards product defects or labeling deficiencies were identified, no corrective or preventative action is required.

Brand Name
EDWARDS SAPIEN 3 ULTRA TRANSCATHETER HEART VALVE
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key23059571
Report Number2015691-2025-07604
Device Sequence Number18559845
Product Code NPT
UDI-Device Identifier00690103201314
UDI-Public(01)00690103201314(17)230204
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/29/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/04/2023
Device Model Number9750TFX20A
Device Catalogue NumberN/A
Device Lot NumberN/A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/23/2025
Supplement Date Received by Manufacturer09/17/2025
Initial Report FDA Received Date09/15/2025
Supplement Report FDA Received Date09/29/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured02/04/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age85 YR
Patient SexFemale